Excessive Heat, Ballard
- When
- August 9, 10:00 AM CST to August 15, 8:00 PM CST
- Where
- Ballard forecast zone
- Reported by
- AWOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
A strong and very persistent high in the upper levels of the atmosphere was responsible for seven consecutive days of heat indices at or above 105 degrees. The high was centered over the Lower Ohio Valley for the first few days of the heat wave, then it shifted slightly southward and weakened.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strong and very persistent high in the upper levels of the atmosphere was responsible for seven consecutive days of heat indices at or above 105 degrees. The high was centered over the Lower Ohio Valley for the first few days of the heat wave, then it shifted slightly southward and weakened. The summer as a whole was among the hottest on record. The heat index peaked mostly between 105 and 110 degrees at airport sites during each afternoon of the event. Heat indices during the early morning hours were mostly in the mid to upper 80's. There were at least 13 heat-related illnesses treated by hospitals in the Paducah area. Twenty-nine cases of heat exhaustion were treated in the Owensboro area, and seven cases in the Hopkinsville area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 9, 2:00 AM CST, 8 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CDT MON AUG 9 2010
.DISCUSSION...
NO CHANGE TO THE HEAT ADVISORY HEADLINE. IN FACT NOT MANY CHANGES TO
THE FORECAST. SIGNS OF WHAT MAY BE A SOMEWHAT UNSETTLED NEXT THREE
DAYS DESPITE THE UPPER RIDGE...ARE SMALL CONVECTION SEEN EARLY THIS
MORNING NEAR THE MISSOURI BOOTHEEL...AND PERSISTENT CLOUD
DEVELOPMENT ACROSS SOUTHERN SECTIONS OF THE AREA. MODELS CONTINUE
TO SHOW A WEAK LOW TROP THERMAL TROF ACROSS THE AREA OVER THE NEXT
FEW DAYS...WITH DECENT LOW LEVEL MOISTURE...AND INSTABILITY. AS
PREVIOUS SHIFT HAD...BEST CHANCE TODAY FOR CONVECTION APPEARS TO
BE OVER THE SRN 1/3 OF THE AREA...WITH CHANCES OF ISOLD TO SCT
CONVECTION SPREADING ACROSS THE REMAINDER OF THE AREA TUESDAY
THROUGH WEDNESDAY...LINGERING EVEN INTO THURSDAY. MODEL FORECAST
BUFR SOUNDINGS ARE SHOWING CONVECTIVE TEMPS A DEGREE OR TWO BELOW
OUR FORECAST MAX TEMPS...AND SUBSTANTIAL DAYTIME INSTABILITY. THIS
SIGNAL HAS BEEN PERSISTENT NOW. SO WITH THE PROSPECT ADDED
CLOUDS...SMALL CONVECTIVE CHANCES...AND TODAY...DEBRIS COMING
SOUTH FROM LARGE COMPLEX OVER THE UPPER MIDWEST...WILL MAINTAIN
HEADLINE AS A HEAT ADVISORY. DESPITE FORECAST HEAT INDICES...WHICH
HOPEFULLY ARE WORST CASE SCENARIO...THE OTHER FACTORS LISTED ABOVE
PRECLUDE US FROM MAKING ANY CHANGES/UPGRADES. NEVER THE LESS...THE
INCREASED HUMIDITY AND HOT TEMPERATURES OUTSIDE OF POTENTIAL
CONVECTION DURING THE DAY...WILL MAKE FOR UNCOMFORTABLE OUTDOOR
CONDITIONS THIS WEEK. ALSO...AS THE PREVIOUS SHIFT MENTIONED...THE
PROSPECT OF CONVECTION PRODUCING ISOLATED STRONG DOWN DRAFT WINDS
EXISTS DUE TO STRONG INSTABILITY...DRY AIR ALOFT AND WEAK STEERING
WINDS NEXT FEW DAYS.
FRIDAY INTO SATURDAY...THE UPPER AND LOW LEVEL FLOW REMAIN RATHER
MUNDANE...WITH A WEAKNESS SEEN AT H5 BETWEEN RIDGES TO OUR WEST
AND SOUTHEAST. THE CHANCE FOR CONVECTION FRIDAY INTO SATURDAY
SEEMS FAIRLY LOW. THE ECMWF AND GFS ARE COMING INTO BETTER
AGREEMENT THAT A DECENT FRONT WILL MOVE THROUGH EITHER SATURDAY
NIGHT OR SUNDAY...ACCOMPANIED BY A CHANCE OF CONVECTION...AND
FOLLOWED BY LOWER TEMPERATURES AND DEW POINTS.
&&
.AVIATION...
VFR CONDITIONS THROUGH THE TAF PERIOD...EXCEPT FOR POSSIBLY SOME
MVFR OR EVEN IFR FOG IN ISOLD AREAS. THERE WILL BE GENERALLY SRLY
WINDS LESS THAN 10 KTS MONDAY...NEAR CALM OVNGT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THURSDAY FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
WEBSTER.
MO...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THURSDAY FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THURSDAY FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
IN...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THURSDAY FOR GIBSON-
PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 345 AM CDT MON AUG 9 2010 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 345 AM CDT MON AUG 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT HEAT ADVISORY TODAY AND TONIGHT. SEE THE ADVISORY FOR DETAILS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY MAINLY SOUTH OF A LINE FROM PERRYVILLE MISSOURI TO HOPKINSVILLE KENTUCKY. ISOLATED STRONG WIND GUSTS AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAVY ADVISORY CONTINUES TUESDAY THROUGH THURSDAY. SEE THE ADVISORY FOR DETAILS. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE AREA WIDE TUESDAY THROUGH THURSDAY. SOME OF THE STORMS MAY PRODUCE ISOLATED STRONG WIND GUSTS AND HEAVY DOWNPOURS. THE NEXT GOOD CHANCE OF STORMS WILL BE WITH A COLD FRONT FORECAST TO MOVE ACROSS THE REGION EITHER SATURDAY NIGHT OR SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
22 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251653, 251654, 251655, 251656, 251657, 251658, 251659, 251660, 251661, 251662, 251663, 251664, 251665, 251666, 251667, 251668, 251669, 251670, 251671, 251672, 251673, 251674.